United States of America. Scientists at the Food and Drug Administration have confirmed the presence of impurities in some 5-hydroxy-L-tryptophan (5HTP) products currently marketed and widely promoted as dietary supplements. These products are used as aids for insomnia, depression, obesity, and in children with attention deficit disorder. These results are consistent with those obtained and published by researchers from the Mayo Clinic.
Tryptophan has been associated with eosinophilia-myalgia syndrome (EMS) since the 1989 epidemic. Tryptophan and 5HTP are related in that 5HTP is synthesized from tryptophan in the body. EMS is a serious systemic illness characterized by elevations of certain white blood cells and severe muscle pain. The Centers for Disease Control and Prevention has identified more than 1,500 cases of EMS, including at least 38 deaths associated with the use of tryptophan.
One of the impurities - known as “peak X” - was identified in a case of EMS associated with 5HTP in 1991. Impurities similar to “peak X” were also found in tryptophan that was associated with the 1989 epidemic.
Research has not resolved whether these cases of eosinophilia-myalgia syndrome were caused by tryptophan or 5HTP, one or more impurities, or other factors. The FDA is currently unaware of any recent illnesses associated with the 5HTP products being sold as dietary supplements. However, the widespread promotion and use of these products began only recently.
The FDA is continuing to monitor the situation in collaboration with the CDC and the NIH.
[See also Pharmaceuticals Newsletters Nos. 2: 1993; 5, 4, 3: 1991; 11, 10, 7, 5, 3, 2: 1990; 11, 1989]
Reference(s): FDA Talk Paper T98-48 dated 31 August 1998.